Gross post title, I know, but it really is an accurate summation of what I'm about to share with you.
About a week ago I noticed about a dozen itchy red spots on my skin. Of course, they weren't just anywhere on my skin. They were all within the vast expanse of skin on my chest wall that was irradiated to eliminate any rogue inflammatory breast cancer cells. Long-time followers of this blog will have learned that inflammatory breast cancer has an incredibly high risk of recurrence in the first 2 years, and you might also remember that inflammatory breast cancer manifests as a sometimes itchy rash. You can therefore imagine my initial reaction to wake up and see spots localized to the Region of Perpetual Scrutiny.
The panic quickly subsided, however, as the Voice of Logic and Reason took over: recurrence of cancer in mulitple locations at precisely the same time should be highly unlikely. So I located my prescription-strength hydrocortisone from my previous rash scare and applied liberally. Twice per day. Over the long holiday weekend.
The rash got worse! I was and still am barely winning the fight against clawing at my skin. I periodically lose the battle and imagine how my absent-minding scratching must appear primeval appear to others.
I finally managed to work myself into Dr. Oncologist's schedule at 5 pm today. Beneath the dull intensity of institutional fluorescent lighting, the rash really was a remarkable sight to behold. Speaking in two-dimensions, the area of my chest that was irradiated is shaped like a double-wide New Hampshire, reaching from the bottom left half of my rib cage clear up onto my neck. Even in the absence of this knowledge, one could trace the outside edge of my rash and the resulting shape would roughly be a double-wide New Hampshire. In other words, the rash exclusively occurs in the region of irradiated skin. It is truly remarkable.
So...what is it? Dr. O isn't sure, but she's sure it isn't cancer. Since it didn't respond to the hydrocortisone, and indeed seemed to worsen, the prevailing hypothesis is that it's a fungal infection. Yeast are a type of fungi, and yeast-related infections are known to become more irritated with hydrocortisone. I now have my old trusty anti-fungal pink trapezoid pill (diflucan) to take for the next twenty days and a greasy ointment with which to slather my chest. Geez I hope it starts working soon!
Also, WHY on earth do I have a yeast infection on my chest wall? The literal answer is that the irradiated skin is extremely vulnerable and immunocompromised, meaning that it is and will continue to be eager to pick up infections and irritations. I'm not really sure where I picked up the yeast, but I do live with small (aka germy) children. Also, certain yeasts are a natural part of human microbial communities, so maybe this opportunist actually lives somewhere else on my body and just took a road trip to my chest wall. Long story short, I don't think there's anything I could have done to prevent this. But it kind of blows my mind and simultaneously grosses me out.
And finally, am I going to have to deal with this freaky-a$$ crap for the rest of my life? SUPER bummer. Normally I would end with something cheesy like, "At least I'm alive to live this glorious day!" But let's indulge my New Hampshire itch festival for a moment and just leave it at bummer, indeed.